Alert archive / Tennessee / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 166, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at May 4, 2020, 6:00 PM CDT for 4 counties in Tennessee. It was in force for 45 min. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 4, 2020, 6:00 PM CDT (23:00 UTC)
- Expired
- May 4, 2020, 6:45 PM CDT
- In force
- 45 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Carroll County, TN, Gibson County, TN, Henderson County, TN, Madison County, TN
The radar
The Memphis radar (KNQA), 115 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 4, 6:06 PM CDT | HAIL 1 | 2 Ese Medina, TN | QUARTER SIZED HAIL ON CHRISTMASVILLE ROAD NEAR MADISON COUNTY LINE. |
| May 4, 6:20 PM CDT | TSTM WND DMG | Lexington, TN | TREE ON A HOUSE ON SAND RIDGE BARGETON ROAD NEAR HWY412 |
| May 4, 6:20 PM CDT | HAIL 1 | Spring Creek, TN | QUARTER SIZED HAIL IN NE MADISON CO. |
| May 4, 6:23 PM CDT | HAIL 1.25 | Blue Goose, TN | QUARTER TO HALF DOLLAR SIZED HAIL IN BLUE GOOSE |
| May 4, 6:25 PM CDT | HAIL 1 | 10 Wnw Lexington, TN | |
| May 4, 6:25 PM CDT | HAIL 1.75 | Humboldt, TN | |
| May 4, 6:27 PM CDT | HAIL 1 | Medina, TN | QUARTER SIZED HAIL IN MEDINA |
| May 4, 6:30 PM CDT | HAIL 1 | Lexington, TN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 4, 2:58 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 11.0 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 404 J/kg
- Mixed-layer CIN
- -252 J/kg
- Mixed-layer LCL
- 689 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 145 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
719
WUUS54 KMEG 042300
SVRMEG
TNC017-053-077-113-042345-
/O.NEW.KMEG.SV.W.0166.200504T2300Z-200504T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
600 PM CDT Mon May 4 2020
The National Weather Service in Memphis has issued a
* Severe Thunderstorm Warning for...
Northwestern Henderson County in western Tennessee...
Southeastern Gibson County in western Tennessee...
Southwestern Carroll County in western Tennessee...
Northeastern Madison County in western Tennessee...
* Until 645 PM CDT.
* At 600 PM CDT, a severe thunderstorm was located near Fairview, or
7 miles southeast of Humboldt, moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Jackson, Humboldt, Milan, Lexington, Fairview, Three Way, Blue
Goose, Parkers Crossroads, Bargerton, Wildersville, Carroll,
Medina, Gibson, Hickory Flat, Cedar Grove, Rock Hill, Union Cross,
Juno, Gilmore and Sitka.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3554 8831 3569 8895 3574 8895 3578 8890
3581 8894 3589 8893 3584 8827
TIME...MOT...LOC 2300Z 282DEG 44KT 3577 8879
HAIL...1.00IN
WIND...60MPH
$$2 follow-up statements
140
WWUS54 KMEG 042309
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
609 PM CDT Mon May 4 2020
TNC017-053-077-113-042345-
/O.CON.KMEG.SV.W.0166.000000T0000Z-200504T2345Z/
Henderson TN-Gibson TN-Carroll TN-Madison TN-
609 PM CDT Mon May 4 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR NORTHWESTERN HENDERSON...SOUTHEASTERN GIBSON...SOUTHWESTERN
CARROLL AND NORTHEASTERN MADISON COUNTIES...
At 609 PM CDT, a severe thunderstorm was located near Blue Goose, or
12 miles southeast of Milan, moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Jackson, Humboldt, Milan, Lexington, Fairview, Three Way, Blue Goose,
Parkers Crossroads, Bargerton, Wildersville, Carroll, Medina, Gibson,
Hickory Flat, Cedar Grove, Rock Hill, Union Cross, Juno, Gilmore and
Sitka.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3554 8831 3569 8895 3574 8895 3578 8890
3581 8894 3589 8893 3584 8827
TIME...MOT...LOC 2309Z 278DEG 44KT 3576 8865
HAIL...1.00IN
WIND...60MPH
$$994
WWUS54 KMEG 042338
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
638 PM CDT Mon May 4 2020
TNC017-053-077-113-042345-
/O.CON.KMEG.SV.W.0166.000000T0000Z-200504T2345Z/
Henderson TN-Gibson TN-Carroll TN-Madison TN-
638 PM CDT Mon May 4 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR NORTHWESTERN HENDERSON...SOUTHEASTERN GIBSON...SOUTHWESTERN
CARROLL AND NORTHEASTERN MADISON COUNTIES...
At 638 PM CDT, a severe thunderstorm was located near Darden, or near
Natchez Trace State Forest, moving east at 50 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Jackson, Humboldt, Milan, Lexington, Fairview, Three Way, Blue Goose,
Parkers Crossroads, Bargerton, Wildersville, Carroll, Medina, Gibson,
Hickory Flat, Cedar Grove, Rock Hill, Union Cross, Juno, Gilmore and
Sitka.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3554 8831 3569 8895 3574 8895 3578 8890
3581 8894 3589 8893 3584 8827
TIME...MOT...LOC 2338Z 282DEG 44KT 3569 8822
HAIL...1.75IN
WIND...60MPH
$$
SGWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 3:03 PM CDT, 2 hours 57 minutes earlier.
Area forecast discussion, May 4, 3:03 PM CDT, 2 hours 57 minutes before
Area Forecast Discussion National Weather Service Memphis TN 303 PM CDT Mon May 4 2020 .DISCUSSION... Current radar imagery shows activity finally moving into eastern Arkansas. Current mesoanalysis and short range models shows the environment is favorable for damaging winds and hail. Instability and low level shear will ramp up as a warm front lifts northward towards Missouri. The tornado threat seems to ramp up for this afternoons storms with low level helicity values increasing but the main threats will likely be damaging wind and large hail. Short range models indicate showers continuing until 8 PM for the first round. The tornado threat should diminish as the second round of showers moves through later tonight into tomorrow morning as a cold front approaches the area. There could be some potential for storms later in the evening Tuesday but confidence is low. Temperatures tonight into tomorrow will generally be in the upper 60s. Cooler air will move into the area as the front passes allowing for breezy conditions and high temperatures to be in the mid 70s. Showers will finally end by Wednesday as the trough finally moves to our east. Dry weather will persist through Thursday allowing for pleasant weather. Highs Wednesday and Thursday will generally be in the upper 60s to lower 70s. Lows will generally be in the lower 50s. The next chance for showers and thunderstorms will approach the area Thursday night into Friday morning as a cold front moves towards the area. So far, instability looks to be minimal but there could be the potential for strong to severe storms. It's a little too early to mention in the HWO at this time but we will continue to monitor. Temperatures will drop this weekend into the 60s as a large upper trough over the Great Lakes and the eastern U.S. will push cooler air into the Mid-South. Lows this weekend will be in the 40s with the potential for a freeze. Will continue to monitor. SGW && .AVIATION... /18z TAFs/ Convection over the Ozarks will move quickly eastward this afternoon, potentially affecting JBR/MKL. Gusty west winds and hail are possible with this convection. Another round of convectionis possible tonight as the cold front moves through the area. However, there remains some uncertainty as to whether this line will hold together. Decided to use VCTS/VCSH to denote this possibility with the understanding that TS may be needed on station at some point. Otherwise, expect gradually improving ceilings today as a warm front lifts north. This will result in increasing southerly winds this afternoon and evening, eventually shifting from the west- northwest early Tuesday behind the cold front. Additional low ceilings around 2000 ft are possible late tonight into Tuesday morning. MJ && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, May 4, 4:05 AM CDT, 13 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 405 AM CDT Mon May 4 2020 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-051115- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 405 AM CDT Mon May 4 2020 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Today and Tonight Severe storms are possible north of a Helena-West Helena, Arkansas to Tupelo, Mississippi line this afternoon into this evening. The best chance for severe weather will be across Northeast Arkansas, the Missouri Bootheel and Northwest Tennessee. The most likely time for severe weather will be between 2 pm and midnight. Damaging winds and large hail are the main threats though a tornado is possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The probability of widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon into this evening. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. SJM
In the hours before
Local storm report, May 4, 5:42 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
542 PM CDT MON MAY 04 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0541 PM HAIL WARDELL 36.35N 89.82W
05/04/2020 E1.50 INCH PEMISCOT MO BROADCAST MEDIA
PING PONG BALL SIZED HAIL REPORTED IN WARDELL
&&
SMWLocal storm report, May 4, 5:50 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
550 PM CDT MON MAY 04 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM HAIL KENNETT 36.24N 90.05W
05/04/2020 M1.00 INCH DUNKLIN MO BROADCAST MEDIA
&&Special weather statement, May 4, 5:50 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Memphis TN
550 PM CDT Mon May 4 2020
ARZ018-026-028-042300-
Greene AR-Craighead AR-Mississippi AR-
550 PM CDT Mon May 4 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 600 PM CDT
FOR...
South central Greene County in eastern Arkansas...
Northeastern Craighead County in eastern Arkansas...
Northwestern Mississippi County in eastern Arkansas...
At 549 PM CDT...a strong thunderstorm producing pea size hail and
winds to 50 mph was located near Monette, moving southeast at 70 mph.
People in south central Greene...northeastern Craighead and
northwestern Mississippi Counties should monitor this storm closely.
LAT...LON 3605 9039 3604 9035 3602 9035 3601 9037
3600 9037 3600 9022 3594 9004 3565 9018
3587 9054
TIME...MOT...LOC 2249Z 295DEG 62KT 3597 9036Local storm report, May 4, 5:52 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
552 PM CDT MON MAY 04 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0549 PM TSTM WND DMG CLARKTON 36.45N 89.97W
05/04/2020 DUNKLIN MO BROADCAST MEDIA
POWERLINES DOWN AND TREE DAMAGE.
&&
SMWLocal storm report, May 4, 5:53 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
553 PM CDT MON MAY 04 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL HOLCOMB 36.40N 90.02W
05/04/2020 E1.00 INCH DUNKLIN MO BROADCAST MEDIA
&&Special weather statement, May 4, 5:54 PM CDT, 6 minutes before
Special Weather Statement National Weather Service Memphis TN 554 PM CDT Mon May 4 2020 ARZ028-MOZ113-115-TNZ019-048-042315- Mississippi AR-Pemiscot MO-Dunklin MO-Lauderdale TN-Dyer TN- 554 PM CDT Mon May 4 2020 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 615 PM CDT FOR... Northern Mississippi County in eastern Arkansas... Southwestern Pemiscot County in southeastern Missouri... Southeastern Dunklin County in southeastern Missouri... Northwestern Lauderdale County in western Tennessee... Southwestern Dyer County in western Tennessee... At 554 PM CDT...a strong thunderstorm producing pea size hail or larger and winds to 45 mph was located over Gosnell, moving southeast at 75 mph. People in northern Mississippi...southwestern Pemiscot...southeastern Dunklin...northwestern Lauderdale and southwestern Dyer Counties should monitor this storm closely. LAT...LON 3586 9016 3607 9009 3608 8929 3568 8975 TIME...MOT...LOC 2254Z 300DEG 65KT 3597 8994
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 3:36 PM CDT | Severe Thunderstorm Warning | MEG | Lauderdale, Shelby, Tipton | 39 min |
| May 4, 4:16 PM CDT | Severe Thunderstorm Warning | MEG | Haywood, Lauderdale, Tipton | 9 min |
| May 4, 4:29 PM CDT | Special Weather Statement | MEG | Haywood | 46 min |
| May 4, 4:52 PM CDT | Special Weather Statement | MEG | Lake, Obion | 38 min |
| May 4, 5:41 PM CDT | Severe Thunderstorm Warning | MEG | Dyer, Lake, Obion | 34 min |
| May 4, 5:54 PM CDT | Special Weather Statement | MEG | Dyer | 21 min |
| May 4, 6:03 PM CDT | Severe Thunderstorm Warning | MEG | Crockett, Dyer, Gibson, Lauderdale, Obion | 27 min |
| May 4, 6:11 PM CDT | Severe Thunderstorm Warning | MEG | Lauderdale, Tipton | 34 min |
| May 4, 6:24 PM CDT | Severe Thunderstorm Warning | MEG | Crockett, Dyer, Gibson, Haywood, Lauderdale, Madison | 36 min |
| May 4, 6:26 PM CDT | Severe Thunderstorm Warning | MEG | Decatur, Henderson | 34 min |
| May 4, 6:33 PM CDT | Special Weather Statement | MEG | Carroll, Gibson | 27 min |
| May 4, 6:41 PM CDT | Severe Thunderstorm Warning | MEG | Carroll, Crockett, Gibson, Henderson, Madison | 49 min |
| May 4, 6:49 PM CDT | Areal Flood Advisory | MEG | Carroll, Gibson, Henry, Obion, Weakley | 116 min |
| May 4, 6:53 PM CDT | Flash Flood Warning | MEG | Carroll, Crockett, Dyer, Gibson, Henderson, Lauderdale and 1 more | 3 hr |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.